Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 32, NWS Honolulu, HI

March 19, 2013Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 19, 2013, 9:01 PM HST for Kalawao County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2013, 9:01 PM HST (07:01 UTC)
Expired
Mar 20, 2013, 3:00 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 71 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WGHW50 PHFO 200701
FFWHFO
HIC009-201000-
/O.NEW.PHFO.FF.W.0032.130320T0701Z-130320T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
901 PM HST TUE MAR 19 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL MIDNIGHT HST

* AT 854 PM HST...RADAR SHOWED HEAVY RAIN FALLING AT OVER 3 INCHES 
  PER HOUR NEAR HAMOA...OR ABOUT 31 MILES EAST OF KAHULUI. THE AREA 
  OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2072 15605 2083 15607 2080 15591 2062 15592
      2064 15608

$$
HOUSTON
4 follow-up statements
593 
WGHW70 PHFO 200816
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1016 PM HST TUE MAR 19 2013

HIC009-201000-
/O.CON.PHFO.FF.W.0032.000000T0000Z-130320T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1016 PM HST TUE MAR 19 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL MIDNIGHT HST...

AT 1010 PM HST...RADAR CONTINUES TO SHOW HEAVY RAINFALL OCCURING 
OVER PORTIONS OF EAST MAUI...WITH LOCALIZED RAIN RATES OF OVER 3 
INCHES PER HOUR IN SOME AREAS. THIS HEAVY RAIN IS EXPECTED TO 
CONTINUE FOR THE NEXT HOUR OR TWO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMOA AND 
HANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2072 15605 2083 15607 2080 15591 2062 15592
      2064 15608

$$

HOUSTON
266 
WGHW50 PHFO 200955
FFWHFO
HIC009-201300-
/O.EXT.PHFO.FF.W.0032.000000T0000Z-130320T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1155 PM HST TUE MAR 19 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 300 AM HST

* AT 1148 PM HST...RADAR CONTINUED TO SHOW HEAVY RAIN FALLING NEAR 
  KIPAHULU...OR ABOUT 30 MILES SOUTHEAST OF KAHULUI. THE AREA OF 
  HEAVY RAIN WAS NEARLY STATIONARY. RADAR ESTIMATES OF RAINFALL 
  INDICATE LOCALIZED AMOUNTS OF 4 TO 5 INCHES OF RAIN HAVE OCCURRED 
  IN THIS AREA SINCE 700 PM HST THIS EVENING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  HAMOA AND OHEO GULCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 300 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2072 15605 2083 15607 2080 15591 2062 15592
      2064 15608

$$
HOUSTON
717 
WGHW70 PHFO 201116
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
116 AM HST WED MAR 20 2013

HIC009-201300-
/O.CON.PHFO.FF.W.0032.000000T0000Z-130320T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
116 AM HST WED MAR 20 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 300 AM HST...

AT 106 AM HST...RADAR CONTINUES TO SHOW MODERATE RAIN FALLING OVER 
PARTS OF EAST MAUI. RUNOFF FROM THE EARLIER HEAVY RAINS CONTINUES TO 
CAUSE ELEVATED WATER TO FLOW IN STREAMS AND DRAINAGE DITCHES...WITH 
LOCALIZED PONDING OF WATER ON ROADWAYS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAMOA AND 
KIPAHULU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 300 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2072 15605 2083 15607 2080 15591 2062 15592
      2064 15608

$$

HOUSTON
815 
WGHW70 PHFO 201300
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
300 AM HST WED MAR 20 2013

HIC009-201310-
/O.EXP.PHFO.FF.W.0032.000000T0000Z-130320T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
300 AM HST WED MAR 20 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...

WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED. THEREFORE... 
THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

LAT...LON 2072 15605 2083 15607 2080 15591 2062 15592
      2064 15608

$$

HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 8:35 PM HST, 26 minutes earlier.

Area forecast discussion, Mar 19, 8:35 PM HST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
835 PM HST TUE MAR 19 2013

.SYNOPSIS...
SOUTHERLY WINDS WILL GRADUALLY STRENGTHEN ACROSS KAUAI AND OAHU
THROUGH WEDNESDAY...THEN SPREADING TO THE OTHER ISLANDS BY
THURSDAY. A WEAKENING COLD FRONT WILL REACH THE ISLAND CHAIN BY
FRIDAY AND BRINGING INCREASING SHOWERS. THE FRONT IS EXPECTED TO
STALL OVER THE CENTRAL PORTIONS OF THE STATE DURING THE WEEKEND.
NORTHEASTERLY WINDS WILL THEN BUILD ACROSS THE AREA BEHIND THE
FRONTAL PASSAGE.

&&

.DISCUSSION...
THE SFC RIDGE NE OF THE MAIN HAWAIIAN ISLANDS REMAINS IN PLACE
TONIGHT WHILE A WEAK COLD FRONT SOME 400 MILES NW OF KAUAI GRADUALLY
MOVES TOWARDS THE ISLANDS. WINDS ARE SLOWLY INCREASING AND BECOMING
SE/S OVER THE WESTERN HALF OF THE ISLAND CHAIN.

LATEST RADAR DATA SHOWS SOME LOCALIZED HEAVY SHOWERS AROUND HANA
AND HAMOA OVER MAUI...NEARLY STATIONARY. A WEAK LINE OF SHOWERS WAS
ALSO MOVING ACROSS NW OAHU. THESE SHOWERS SHOULD CONTINUE THROUGH
THE NEXT HOUR OR SO. ADDITIONAL BRIEF SHOWERS ARE POSSIBLE TONIGHT
WITH SYNOPTIC FORCING FROM THE INCREASING SOUTHERLY FLOW DRIVING
THIS NIGHT TIME ACTIVITY.

AN UPPER LVL TROUGH MOVE TOWARDS THE ISLANDS FROM THE NW ON
THU...AND PASSES N OF THE STATE BY FRI. CONDITIONS WILL BECOME
MORE UNSTABLE ACROSS THE AREA WITH SHOWERS DEVELOPING AHEAD OF THE
APPROACHING COLD FRONT AS EARLY AS WED AFTERNOON. SEA BREEZE
CIRCULATIONS WILL HELP IN ENHANCING SOME OF THE AFTERNOON AND EARLY
EVENING SHOWERS. BY THU...SHOWER ACTIVITY WILL BE INCREASING ACROSS
THE ISLAND CHAIN...THEN THE FRONT MOVES ACROSS KAUAI AND OAHU IN THE
FRI AFTERNOON-EVENING TIME FRAME. KAUAI AND OAHU WILL PROBABLY HAVE
THE BEST CHANCES FOR RAINFALL.

THE FRONT WILL BE DISSIPATING BY THE TIME IT REACHES THE EASTERN
HALF OF THE ISLAND CHAIN. MODELS SHOW BETTER AGREEMENT IN THE
SOLUTION FOR THIS SYSTEM...STALLING THE DECAYING BOUNDARY NEAR MAUI
LATE SAT. THE TRADES WILL BEGIN TO BUILD BACK ACROSS THE ISLANDS IN
THE WAKE OF THE FROPA AND CONTINUE THROUGH THE LONG RANGE PART OF
THE FORECAST.

IN ADDITION...AN UPPER LVL JET WILL PASS OVER THE AREA THU THROUGH
SUN AND BRING STREAMING HIGH CLOUDS ACROSS THE ISLANDS.

&&

.AVIATION...
ISOL MVFR CEILING VIS SHRA CONDITIONS CONTINUE OVER EAST MAUI AND
LOWER SLOPE AND COAST OF BIG ISLAND THIS EVENING AS CONVECTION
LINGER. EXPECT THE CONDITIONS TO PERSIST FOR THOSE AREAS THROUGH THE
REST OF THIS EVENING...THOUGH CONDITIONS SHOULD IMPROVE BY EARLY
WEDNESDAY MORNING. OTHERWISE MAINLY VFR CONDITIONS PREVAIL THROUGH
WEDNESDAY FOR ALL TAF SITES. ANOTHER ROUND OF DAYTIME CONVECTION IS
EXPECTED OVER THE ISLANDS UNDER LIGHT WINDS...BRINGING ISOL MVFR
CEILING VIS SHRA CONDITIONS ONCE AGAIN.

&&

.MARINE...
THE NORTH SWELL WILL DECLINE THROUGH WEDNESDAY...THEN THE
FORERUNNERS OF ANOTHER NW SWELL WILL BEGIN ARRIVING ALSO ON
WEDNESDAY. HOWEVER...THE BULK OF THE ENERGY WILL REACH THE ISLANDS
WEDNESDAY NIGHT. THIS WILL LIKELY BRING ADVISORY SURF HEIGHTS TO
NORTH AND WEST SHORES OF THE SMALLER ISLANDS. MODERATE SOUTH TO
SOUTHEAST WINDS IN CONJUNCTION WITH THIS SWELL WILL BUILD COMBINED
SEAS TO SMALL CRAFT ADVISORY HEIGHTS FOR MOST OF THE COASTAL ZONES.
OTHERWISE...SMALL LONG-PERIOD SOUTH SWELL WILL STICK AROUND THROUGH
THE REST OF THE WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL WEDNESDAY MORNING.

&&

DISCUSSION/MARINE...REYNES
AVIATION...HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 6:26 PM HSTWind AdvisoryHFOHawaii9 hr
Mar 19, 8:25 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.